Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2001, 7:00 PM CDT for Custer County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2001, 7:00 PM CDT (00:00 UTC)
- Expired
- May 5, 2001, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:30 PM CDT | Hail 0.75 | Oconto, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 060001 SVRLBF NEC041-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 700 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 800 PM CDT * AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF OCONTO...OR ABOUT 20 MILES EAST OF GOTHENBURG...MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES EAST OF OCONTO AROUND 710 PM CDT OVER BROKEN BOW AROUND 730 PM CDT 9 MILES EAST OF MERNA AROUND 735 PM CDT 6 MILES EAST OF GATES AROUND 750 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4095 9991 4090 9968 4172 9936 4172 9976
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:42 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 5, 1:42 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 142 PM CDT SAT MAY 5 2001 ...PINPOINTING THE AREA OF POSSIBLE SVR WEATHER TONIGHT AND HIGH TEMPS THE NEXT COUPLE OF DAYS WILL BE THE CONCERNS... SATELLITE WATER VAPOR IMAGERY INDICATES THE UPPER LOW TO BE OVER EASTERN CO WITH SHORTWAVES WRAPPING AROUND THE SYSTEM. VISIBLE SATELLITE IMAGERY SHOWS THE DRY PUNCH PUSHING ALL THE WAY NORTH INTO NORTH CENTRAL NE. THE FINER RESOLUTION ETA MODEL HANDLES THIS WELL. WHEN COMPARING THE SHORTWAVE PLACEMENT ON THE WATER VAPOR IMAGERY WITH THE ETA...IT SEEMS TO BE TRACKING THESE QUITE WELL SO WILL GENERALLY LEAN TOWARD THE ETA WITH THIS FORECAST PACKAGE. TEMPERATURES IN THE DRY SLOT SHOULD WARM UP ENOUGH THIS AFTERNOON... INTO THE LOWER 60S...TO CREATE AN UNSTABLE ATMOSPHERE. THE UPPER LOW WILL SWING INTO SOUTHWEST NE THIS EVENING AND THEN BECOME NEGATIVELY TILTED AS IT PUSHES INTO SOUTH CENTRAL NE OVERNIGHT. A GOOD AREA OF H7 FRONTOGENESIS TAKES PLACE ACROSS THE NORTHWEST PART OF THE CWA EARLY THIS EVENING. THIS COINCIDES WITH UPPER DIVERGENCE IN THE LFQ OF THE JET STREAK SWINGING AROUND THE UPPER LOW. ALTHOUGH SFC TEMPS WILL CONTINUE TO BE COOL...THERE IS A CHC OF ELEVATED CONVECTION SO WILL INCLUDE THUNDERSTORMS. THIS AREA SHOULD ROTATE NORTHWESTWARD OUT OF THE CWA LATER THIS EVENING. ANOTHER SHORTWAVE SWINGS INTO THE SOUTHEASTERN PORTION OF THE CWA THIS EVENING WHICH IS ALSO ACCOMPANIED BY UPPER DIVERGENCE IN THE LFQ. LOW LEVEL WAA DEVELOPS HERE AS A SFC LOW FORMS IN SOUTHWEST NE. THIS AREA LIKELY HAS THE BEST CHC OF SVR WEATHER AS CAPES REACH 700 J/KG THIS EVENING. THIS WILL SPREAD INTO THE NORTHEAST PART OF THE CWA OVERNIGHT. EXPECT LIGHT RAIN TO CONTINUE ACROSS THE WEST OVERNIGHT AS THE DEFORMATION ZONE SWINGS INTO THE AREA. WITH THE LOW CLOUDS AND PRECIP...EXPECT LOW TEMPS TONIGHT TO REMAIN IN THE 40S WEST TO THE MID 50S EAST. CLOUDS AND RAIN WILL LINGER SUN MORN IN THE WEST AS THE DEFORMATION ZONE REMAINS IN THE AREA BUT SWINGING INTO THE EAST BY AFTERNOON WITH SKIES BECOMING MOSTLY SUNNY IN THE NORTHWEST. NORTHWEST DOWNSLOPE FLOW AND SUN WILL KEEP THE TEMPS FAIRLY MILD BUT WINDY CONDITIONS WILL MAKE IT FEEL CHILLY. LIGHT RAIN WILL FINALLY COME TO AN END IN THE EAST BY MID AFTERNOON AS WAA SHUTS OFF AND UPPER DIVERGENCE MOVES OUT OF THE AREA. SKIES WILL CONTINUE TO CLEAR FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA TOMORROW NIGHT. A TIGHT PRESSURE GRADIENT WILL KEEP WINDS FROM DECOUPLING AND TEMPS BOTTOMING OUT. WILL FOLLOW CLOSE TO THE FAN/FWC NUMBERS FOR LOWS. MOSTLY SUNNY SKIES AND WESTERLY DOWNSLOPE WINDS WILL ALLOW TEMPS TO WARM TO NEAR NORMAL ON MON. A TIGHT TEMP GRADIENT OVER THE NORTH WILL KEEP WINDY CONDITIONS AROUND YET MON. DRY CONDITIONS CONTINUE MON NIGHT AS SFC HIGH PRESSURE DOMINATES THE AREA. IN THE EXTENDED...A WEAK UPPER RIDGE BUILDS OVER THE AREA TUE INTO WED KEEPING CONDITIONS DRY. THE FLOW BECOMES ZONAL WITH WEAK WAVES SLIDING THROUGH THE AREA THU THROUGH SAT. ONE WAVE COMES THROUGH THU AND ANOTHER ONE SAT WHICH SHOULD BRING A CHC OF SHOWERS. FRI LOOKS DRY FOR NOW AS A SFC HIGH MOVES INTO THE AREA. H8 TEMPS SUGGEST THE WARMEST DAYS TO BE WED AND THU. HOWEVER NORTHEAST WINDS AND MORE CLOUDS ON THU SHOULD KEEP TEMPS A LITTLE COOLER. .LBF...NONE. DDB
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.